Montana, 2014

Damaging Wind in Montana, June 29, 2014

June 29, 2014 · NWS GGW · 1 event in 1 county or zone

Just enough instability and moisture was present in the atmosphere to produce one lone severe thunderstorm over Dawson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Just enough instability and moisture was present in the atmosphere to produce one lone severe thunderstorm over Dawson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 29, 7:14 PM MST, 25 minutes earlier.

Area forecast discussion, Jun 29, 7:14 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
814 PM MDT SUN JUN 29 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...

CHANGES FOR THIS EVENING WERE MINIMAL WITH ONLY THE WIND FIELDS
BEING TWEAKED SLIGHTLY. A BAND OF SHOWERS AND ISOLATED THUNDER ON
RADAR IS SPREAD FROM SOUTHERN PHILLIPS COUNTY TO NORTHERN DAWSON
COUNTY. THESE SHOWERS ARE ANTICIPATED TO CONTINUE THROUGH AROUND 9
TO 10 PM THEN STEADILY DIMINISH WITH ALMOST NO SHOWERS ACROSS THE
REST OF THE CWA UNTIL WELL AFTER MIDNIGHT... WHEN THE COLD FRONT
WILL SPREAD ACROSS THE REGION AND PROVIDE A LIFT MECHANISM FOR
SHOWERS THROUGH TOMORROW. GAH

PREVIOUS SHORT TERM DISCUSSION...
GOES SATELLITE IMAGERY CLEARLY REVEALS A CYCLONIC LOW SPINNING
OVER SOUTHERN MANITOBA. THIS HAS SET UP A FAIRLY STRONG PRESSURE
GRADIENT ACROSS SOUTHEAST MONTANA. THE 12Z GGW SOUNDING SHOWS A
VERTICAL WIND PROFILE THAT REMAINS LINED UP TO 400MB...WITH FAIRLY
GOOD MIXING FROM 700MB. THIS WILL SUSTAIN STRONG WIND ACROSS THE
REGION. MODELS SHOW THE LOW CENTER NOT MOVING AWAY FROM THE AREA
UNTIL MONDAY AFTERNOON. SO STRONG WIND REMAINS RELATIVELY
CERTAIN...ALONG WITH THE WIND ADVISORY FOR FORT PECK LAKE THROUGH
EARLY MONDAY EVENING.

THE MAIN UNCERTAINTY IS HOW MUCH OF THE WRAPPED AROUND CLOUD DECK
AND ASSOCIATED RAIN WILL DRIFT SOUTH INTO THE NORTHERN TIER OF OUR
CWA. A SHORTWAVE DISTURBANCE EJECTED EAST BY THE CLOSED LOW PARKED
OVER SOUTHEAST ALASKA WILL MERGE WITH AND BE ABSORBED BY THE
MANITOBA LOW. THIS EMBEDDED WAVE WILL PULL RAIN SOUTH FROM
SASKATCHEWAN OVER NORTHEAST MONTANA LATE TONIGHT AND MONDAY FOR
MORE WIDESPREAD RAIN.

VEERING FLOW ALOFT WILL SHIFT NORTHWEST WIND MORE TO NORTHERLY ON
MONDAY. SO EXPECT MONDAY TO BE THE COOLEST DAY...BOTH FROM THE
NORTHERLY FLOW AND SPREADING CLOUD COVER.

CONDITIONS BEGIN TO CHANGE FOR TUESDAY. A STRONG UPPER LEVEL RIDGE
BUILDING UP OVER THE GREAT BASIN INTO THE NORTHERN ROCKIES WILL
BEGIN TO BE THE MAIN PLAYER. SURFACE HIGH PRESSURE WILL BEGIN TO
MOVE INTO THE NORTHERN PLAINS. WHILE THE STATIONARY FRONT REMAINS
OVER NORTHEAST MONTANA...ISOLATED RAIN SHOWERS REMAIN A
POSSIBILITY. BUT EXPECT TEMPERATURES TO BEGIN TO INCREASE. HOWEVER
HIGHS WILL LIKELY NOT RISE ABOVE NORMAL JUST YET. SCT

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...

LITTLE CHANGE TO THE GOING EXTENDED FORECAST. UPPER RIDGE EXPECTED
TO BUILD INTO THE HIGH PLAINS WITH WARMING TEMPERATURES AND DRY
WEATHER. AS THE RIDGE SHIFTS EAST LATE IN THE WEEK...PATTERN LOOKS
BETTER FOR THUNDERSTORMS. EBERT

PREVIOUS LONG TERM DISCUSSION...
MODELS BRING AN UPPER RIDGE INTO MONTANA FOR THE MIDDLE OF THE
WEEK WITH DRY WEATHER AND WARMER TEMPERATURES. DEPENDING ON HOW
QUICKLY THIS RIDGE BUILDS INTO THE AREA...EITHER THURSDAY OR
FRIDAY WILL BRING THE FIRST 90 DEGREE READING EITHER SINCE LATE
MAY OR FOR THE YEAR IN MANY AREAS.

MODELS ARE IN BETTER AGREEMENT IN THEIR 00Z SUNDAY RUNS ABOUT
KEEPING THE UPPER RIDGE OVER THE AREA INTO THE WEEKEND.
HOWEVER...WEAK SHORTWAVES MOVING ACROSS THE RIDGE COMBINED WITH A
SLOW MOVING FRONTAL SYSTEM MAY BE ENOUGH TO TOUCH A FEW
THUNDERSTORMS AT TIMES MAINLY FROM FRIDAY ONWARD. WILL MENTION A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR NOW.

MODELS HAVE SOME RUN TO RUN DIFFERENCES ON WHEN AND HOW MUCH TO
FLATTEN THE RIDGE OVER THE WEEKEND. WILL KEEP TEMPERATURES ON THE
WARM SIDE. FORRESTER

&&

.AVIATION...
FLIGHT CATEGORY: VFR...MARGINAL MVFR 06Z-15Z.

SYNOPSIS: A STRONG LOW PRESSURE SYSTEM OVER MANITOBA WILL GIVE
STEADY AND STRONG NORTHWEST WINDS THROUGH MONDAY. SUSTAINED WEST
TO NORTH WINDS OF 20 TO 30 KTS WILL BE COMMON DURING THE DAY.
THERE WILL BE A MIX OF LOW AND MID LEVEL CLOUDS WITH POPCORN
SHOWERS SPREADING SOUTH THIS EVENING AND MVFR CEILINGS WITH RAIN
SHOWERS ARE POSSIBLE AT TIMES TONIGHT AND MONDAY.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 9 PM MDT MONDAY FOR FORT PECK LAKE FOR
CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...
GARFIELD...MCCONE...PETROLEUM.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 29, 2:07 AM MST, 17 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
307 AM MDT SUN JUN 29 2014

MTZ016>027-059>062-300900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
307 AM MDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LAKE WIND ADVISORY FOR FORT PECK LAKE IS IN EFFECT TODAY THROUGH
MONDAY FOR SUSTAINED WEST WIND OF 20 TO 30 MPH WITH GUST UP TO 45
MPH AT TIMES. WINDS WILL SLACKEN SLIGHTLY OVERNIGHT AND INCREASE
AGAIN MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STORM SYSTEM OVER THE SOUTHERN CANADIAN PRAIRIE WILL KEEP
WINDS STRONG OVER NORTHEAST MONTANA THROUGH MONDAY. EXPECT GUSTY
WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH TO
CONTINUE. THE LAKE WIND ADVISORY FOR FORT PECK LAKE WILL REMAIN IN
EFFECT THROUGH EARLY MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 140 km away, was scanning. The volume nearest the first event began at 02:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
June 29, 7:39 PM MST
Where
Dawson County, 8.41 mi S of Richey
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.530, -105.040

Trained spotter measured a 70 mph wind gust from a dying rain shower downburst which knocked down a tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524657.